Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Phoenix, AZ

February 23, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Feb 23, 2005, 3:29 PM MST for Yuma County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 3:29 PM MST (22:29 UTC)
Expired
Feb 23, 2005, 4:15 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 39 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 232231
SVRPSR
AZC027-232315-
/O.NEW.KPSR.SV.W.0007.050223T2229Z-050223T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITY OF FORTUNA FOOTHILLS AND ADJACENT AREAS
  ALONG INTERSTATE 8 

* UNTIL 415 PM MST

* AT 319 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KINTER...OR ABOUT 7 MILES NORTH OF FORTUNA
  FOOTHILLS...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARABY...BLAISDELL AND LIGURTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3268 11463 3257 11435 3285 11399 3301 11432

$$

SAS
1 follow-up statement
000 
WWUS55 KPSR 232309
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST WED FEB 23 2005

AZC027-232315-
/O.CON.KPSR.SV.W.0007.000000T0000Z-050223T2315Z/
YUMA AZ-
406 PM MST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR WEST
CENTRAL YUMA COUNTY...

AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER TELEGRAPH PEAK NEAR INTERSTATE 8.

THE SEVERE THUNDERSTORM WILL CONTINUE MOVING TO THE EAST TOWARD 
WELLTON.

LAT...LON 3268 11463 3257 11435 3285 11399 3301 11432

$$

SAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:25 PM MST, 4 minutes earlier.

Area forecast discussion, Feb 23, 3:25 PM MST, 4 minutes before
AZZ020>028-CAZ030>033-240545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST WED FEB 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE AREA ALOFT WILL MOVE INTO ARIZONA BY THURSDAY AND
THEN BECOME NEARLY STATIONARY ACROSS THE STATE INTO SATURDAY. THERE
WILL REMAIN SUFFICIENT MOISTURE ALONG WITH AN UNSTABLE AIRMASS TO
GIVE CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A TEMPORARY BREAK IN THE WET WEATHER PATTERN IS
FORECAST ACROSS THE DESERT SOUTHWEST SUNDAY AND MONDAY AS HIGHER
PRESSURE ALOFT MOVES IN. HOWEVER...ANOTHER WET PACIFIC WEATHER
SYSTEM WILL PRODUCE FURTHER THREATS FOR SHOWERS BEGINNING TUESDAY IN
SOUTHEAST CALIFORNIA...SPREADING ACROSS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA BY WEDNESDAY. EXPECT COOL WEATHER TO CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...
VERY ACTIVE CONVECTIVE DAY OVER WRN CWA THIS AFTERNOON IN PVA AREA
AHEAD OF APPROACHING UPPER LOW. MOISTURE BANDS FROM OFF THE NRN BAJA
HAVE BEEN FEEDING INTO AREA AHEAD OF THE LOW CIRCULATION...AS
EVIDENCED NICELY ON IR SATELLITE LOOPS. RAINFALL RATES HAVE BEEN
RATHER IMPRESSIVE WITH THE STRONGEST STORMS...WITH AS MUCH AS A
QUARTER INCH IN 5 MINUTES...THAT FROM THE TOWN OF QUARTZSITE. WE
ISSUED A SMALL STREAM FLOOD ADVISORY TO COVER THIS SITUATION.
FURTHER EAST...LOWER LEVEL DEWPOINTS HAVE DROPPED QUITE A BIT FROM
THOSE IN PLACE 24 HOURS AGO...AND THIS MAY BE TEMPORARILY STARVING
THE STORMS. SPECIAL 18Z KPSR SOUNDING ALSO SHOWED A CAP JUST BELOW
H7 LEVEL. EXPECTING THIS CAP TO ERODE SOME AS UPPER LOW APPROACHES
SO HAVE NOT GIVEN UP HOPE THAT CAPE WILL BE REALIZED AND SOME HEFTY
STORMS MAY YET FORM. AFTER TONIGHT...UPPER LOW WILL MAKE ITSELF AT
HOME OVER ARIZONA FOR A FEW DAYS...TRANSITIONING OUR WEATHER REGIME
INTO A HIGHLY DIURNAL MAINLY AFTERNOON AND EVENING CONVECTIVE
SITUATION. TSTMS WILL BECOME MORE HIT-AND-MISS AND THEREFORE HAVE
TRIMMED POPS BACK TO CHANCE LEVELS IN AFTN/EVE TIMES AND SLIGHT
CHANCE AT NIGHT AND EARLY MORNING HOURS. ABOUT THE ONLY WAY TO
HANDLE QPFS WITH SUCH POPCORN-TYPE TSTM ACTIVITY NEXT FEW DAYS IS TO
APPLY A BROAD-BRUSH TO THE FORECASTS...REALIZING THAT ANY ONE SPOT
UNDER A STRONG STORM WOULD RECEIVE MUCH HEAVIER AMOUNTS. IN ANY
EVENT...UPPER LOW WILL GRADUALLY WEAKEN AND MOVE E OF THE REGION BY
SUNDAY AS UPPER RIDGE MOVES IN FROM THE PAC. THIS WILL ONLY GIVE US
A TEMPORARY BREAK...AS MEDIUM RANGE MODELS ALL BRING ANOTHER WET
UPPER LOW INTO THE PICTURE BY THE MIDDLE OF NEXT WEEK. TWEEKED POPS
UP A BIT ON WEDNESDAY INTO LOW GRADE CHANCE CATEGORY FOR NOW...BUT
WILL LIKELY EVENTUALLY HAVE TO GO HIGHER IF MODEL TRENDS CONTINUE.
NO SIGNIFICANT CHANGE TO TEMPERATURES NEXT SEVEN DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 23, 5:52 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST WED FEB 23 2005

AZZ020>028-CAZ030>033-240401-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
552 AM MST (452 AM PST) WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO
SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME
UNSTABLE DURING THE DAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAIN ARE LIKELY WITH THUNDERSTORMS...AND DUE TO THE WET GROUND...
HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF ROADS...STREAMS...WASHES
AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INLAND OVER
ARIZONA THURSDAY THROUGH SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SATURDAY.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH
STORMS.

A BREAK IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY...HOWEVER
ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL LIKELY SPREAD MORE RAIN
OVER SOUTHEAST CALIFORNIA AND ARIZONA LATER TUESDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:36 PM MSTSevere Thunderstorm WarningPSRYuma54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.